Weisberg, E. Clin Pharmacokinet (1999) 36: 309. doi:10.2165/00003088-199936050-00001
The effectiveness of oral contraceptives may be impaired by concomitant treatment with antimicrobials. This may occur because of reductions in plasma concentrations of ethinylestradiol by the induction of hepatic metabolism, as for rifampicin (rifampin) and possibly griseofulvin, or in a small percentage of women because of interference with enterohepatic recirculation.
There are no scientific data to support the anecdotal evidence that the concomitant use of combined oral contraceptives and antimicrobials reduces contraceptive efficacy in the majority of women. It has been postulated that there is a subset of women in whom the enterohepatic recirculation of ethinylestradiol plays an important role. In these women the action of an antimicrobial may reduce the efficacy of oral contraceptives by interfering with this mechanism. Studies that have quantitatively examined these effects may have failed to include women from this subset because of the small numbers involved in the studies. On the other hand, there are no good prospective studies comparing contraceptive failure rates between compliant women who use combined oral contraceptives with and without antimicrobials.
All women using combined oral contraceptives should be informed of the very low level of risk of interactions with antimicrobials (probably about 1%) and that it is not possible to identify who may be at risk. Women concerned about this low level of risk should be given information about the use of barrier methods or avoidance of intercourse during the first 7 days of concomitant antimicrobial therapy and for 7 subsequent days. Women who have had previous contraceptive failures or developed breakthrough bleeding during concomitant antimicrobial use should be strongly advised to follow these precautions, as they may be part of the subset of women at higher risk of contraceptive failure.